Illinois, 2024

Flood and Damaging Winds in Illinois, July 14, 2024

July 14, 2024 · NWS LOT · 7 events in 4 counties and zones

Scattered thunderstorms moved across northern Illinois during the morning of July 14th producing isolated wind damage, heavy rain and isolated flooding. Numerous locations reported thunderstorm wind gusts between 40 and 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the morning of July 14th producing isolated wind damage, heavy rain and isolated flooding. Numerous locations reported thunderstorm wind gusts between 40 and 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 14, 5:21 AM CST, 29 minutes earlier. Its key messages:

  • Additional clusters of storms are expected today, with continued threats for severe weather and flash flooding.
  • Today and tomorrow will be hot and humid with peak heat index values above 100 degrees. Tomorrow (Monday) looks to be the hottest day of the pair, and will likely need a Heat Advisory.
  • Additional rounds of thunderstorms are expected Monday night through Tuesday with continued threats for severe weather and flash flooding.
  • The pattern finally breaks Tuesday night with a return of tranquil conditions Wednesday onward.
Area forecast discussion, Jul 14, 5:21 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
621 AM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Additional clusters of storms are expected today, with
  continued threats for severe weather and flash flooding.

- Today and tomorrow will be hot and humid with peak heat index
  values above 100 degrees. Tomorrow (Monday) looks to be the
  hottest day of the pair, and will likely need a Heat Advisory.

- Additional rounds of thunderstorms are expected Monday night
  through Tuesday with continued threats for severe weather and
  flash flooding.

- The pattern finally breaks Tuesday night with a return of
  tranquil conditions Wednesday onward.

&&

.MESOSCALE...
Issued at 538 AM CDT Sun Jul 14 2024

A mesoscale convective system continues to roll down the
Mississippi River across far northeastern Iowa and southwestern
Wisconsin along the eastern fringe of an EML plume. Over the
past few hours, lightning production and reflectivity cores have
been on a downward trend, likely as a result of less
instability across southeastern Wisconsin and within the
effective inflow layer of the system in the wake of an earlier-
morning/overnight MCS. However, recent 1-min GOES water vapor
imagery depicts a broad region of ACCAS lifting into the
southwestern flank of the MCS as recent KLOT radar imagery
depicts blossoming "speckled" radar returns west of the
Mississippi river. Both features suggest the nose of the 30 to
35kt southwesterly low-level jet (sampled nicely by the KDVN
VWP) is now supporting a renewed feed of instability into the
MCS, which may allow for regenerating convection along the
southwestern flank of the MCS over the next 1 to 2 hours. With
the current speed and evolution of the MCS, such regenerating
convection may develop in close proximity to where 2 to 7 inches
of rain fell last night across far northern Illinois,
potentially reinvigorating a threat for flash flooding. A Flood
Watch remains in effect generally along and north of Interstate
88 until 1 PM.

Borchardt

&&

.DISCUSSION...
Issued at 322 AM CDT Sun Jul 14 2024

Through Monday:

On the heels of a robust cluster of overnight thunderstorms, yet
another cluster of storms is surging down the Mississippi River
along the edge of the EML plume. While the next cluster of storms is
moving into a relative minima of instability, a steady feed of
instability via a 925/850mb low-level jet should allow it to reach
at least the Wisconsin state line and likely into the northern-most
row or two of counties of northern Illinois around or after
daybreak. Given the areas of heavy rainfall that fell
overnight, including significant flash flooding that continues
around Rockford at press time, opted to issue a Flood Watch for
counties along and north of I-88 through 1 PM.

Behind the morning round of storms, a period of dry weather is
anticipated into the early afternoon. Attention turns firmly toward
yet another round of thunderstorms this evening. Regional radar
imagery shows a derecho racing across southeastern South Dakota. The
latest radar trends indicate that the gust front is now well ahead
of the reflectivity, which is not surprising given the system is
well south of the upper-level jet and source of deep-layer shear
displaced to the north. As a result, the derecho should begin to
weaken as it surges into northwestern Iowa later this morning. With
that said, there appears to be a highly organized MCV within the
core of the system, which will approach northwestern Illinois by mid-
afternoon and ignite the next round of storms. With low- to mid-
level shear augmented in the vicinity of the circulation, any storm
may be severe with damaging winds, damaging hail, and even a
tornado. In addition, flash flooding may occur as well especially if
thunderstorms favor far northern Illinois once again.

With the threat for two rounds of storms today, confidence in the
temperature and heat index forecast is quite low. In scenarios
with minimal convective coverage and a footprint of outflow,
highs should climb into the lower 90s. When combined with
dew points in the low to mid 70s, afternoon heat indices would
top off in the 100-105F range. I gave serious consideration to
issuing a Heat Advisory, but simply didn't have high enough
confidence in widespread 105F+ readings today. Now, it does
appear that there will be a break in the waves of thunderstorms
during the day on Monday, which gives higher confidence in heat-
headline criteria being archived. Indeed, highs in the low to
mid 90s and dew points in the mid to upper 70s will support peak
heat indices of 105 to 110 areawide. Additional rounds of
storms are expected Monday night through Tuesday, which will
include the threats for severe weather and flash flooding.

Borchardt

Tuesday night through Sunday...

Following the cold front clearing our southern CWA Tuesday night
into Wednesday morning, mean troughing will set up over northeastern
North America while powerhouse 500 mb ridging rebuilds over the
western US. This should bring an extended period of dry, cooler and
less humid conditions Wednesday PM onward through next weekend.

Castro

&&

.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 620 AM CDT Sun Jul 14 2024

The primary aviation weather concerns for the 12Z TAF period
include:

* A period of showers and storms this morning.

* Additional thunderstorms expected this evening.

Another wave of showers and storms is quickly approaching far north-
central IL this morning. It will continue its trek toward the
southeast and is expected to reach RFD a little before 12Z and the
Chicago terminals closer to around 1230Z. In addition to heavy
downpours and a brief period of gusty winds, MVFR cigs and vsbys
will also be possible underneath the rain. While the evolution of
this system is rather uncertain, rain is expected to clear the
terminals by late morning.

The afternoon currently looks dry. Another push of thunderstorms is
expected to impact the area this evening with more MVFR potential.
These storms could be on the stronger side with heavy downpours and
strong, damaging winds possible. The overnight period looks quiet
while Monday morning is a little more uncertain, although best guess
is that additional rain will hold off until the afternoon.

Meanwhile, expect SW winds mostly under 10 kt through the morning
gusting to near or just over 20 kt for the afternoon. Winds will
subside to under 10 kt while remaining SW for this evening through
Monday morning.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 1 PM CDT this afternoon for ILZ003-ILZ004-
     ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ103-
     ILZ104-ILZ105.

IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 14, 2:38 AM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
338 AM CDT Sun Jul 14 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-150845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
338 AM CDT Sun Jul 14 2024 /438 AM EDT Sun Jul 14 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 2 of 5 Flash Flooding Risk, especially north of I-88.
     Level 1 of 5 Tornado Risk.
     Level 1 of 5 Damaging Wind Risk...up to 65 mph.
     Level 1 of 5 Large Hail Risk...up to 1 inch in diameter.
  Limited Excessive Heat Risk.

DISCUSSION...

Additional waves of thunderstorms are expected throughout the day.
Any storm may be severe with damaging winds, damaging hail, and
flash flooding. In addition, the strongest storms may produce a
tornado mainly this afternoon and evening.

In addition, heat indices may top 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Excessive Heat Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
     Level 2 of 5 Flash Flooding Risk
Tuesday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
     Level 1 of 5 Flash Flooding Risk
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Dangerous heat with heat indices in excess of 105 degrees is
possible on Monday.

Additional waves of thunderstorms are expected Monday and Tuesday
with continued threats for severe weather and flash flooding.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed throughout the day.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the southeast at 35 mph this morning, and then
 toward the east at 40 mph this afternoon and evening.

LMZ740>745-150845-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
338 AM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Waterspout Risk.
     Level 1 of 5 Damaging Wind Risk...up to 55 knots.
     Level 1 of 5 Large Hail Risk...up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jul 14, 5:04 AM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
604 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Flash Flood      2 E Rockford            42.27N 89.06W
07/14/2024                   Winnebago          IL   Public

            Video showing several inches of water on
            State Street just west of Rockford Avenue.

&&

RO
Local storm report, Jul 14, 5:07 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
607 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     Flash Flood      2 ESE Rockford          42.26N 89.06W
07/14/2024                   Winnebago          IL   Public

            Corrects location of previous flash flood
            report from 2 NNW Cherry Valley. Multiple
            public reports of several cars and an
            ambulance stuck in flood waters near Sams
            Pizza on Charles Street.

&&

RO
Special weather statement, Jul 14, 5:12 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
612 AM CDT Sun Jul 14 2024

ILZ003-004-008-141200-
Boone IL-Winnebago IL-Ogle IL-
612 AM CDT Sun Jul 14 2024

...A LINE OF STRONG THUNDERSTORM WILL IMPACT OGLE...WINNEBAGO AND
BOONE COUNTIES THROUGH 700 AM CDT...

At 610 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Stockton, Illinois to Janesville,
Wisconsin moving southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and very heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Flooding of low lying areas may occur,
         as well.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Roscoe, Rochelle,
South Beloit, Rockton, Poplar Grove, Byron, Oregon, Mount Morris,
Rockford Airport, Candlewick Lake, Cherry Valley, Winnebago, Davis
Junction, Pecatonica, Forreston, Durand, Capron, Hillcrest, Stillman
Valley, Timberlane, and New Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4249 8872 4215 8871 4215 8894 4189 8894
      4207 8968 4220 8969 4220 8940 4250 8940
TIME...MOT...LOC 1110Z 311DEG 43KT 4247 8941

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Borchardt
Local storm report, Jul 14, 5:20 AM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
620 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     Flash Flood      4 SE Rockford           42.24N 89.04W
07/13/2024                   Winnebago          IL   Fire Dept/Rescue

            Water rescue reported at Green Dale Drive
            and Ashbrook Drive.

&&

RO
Local storm report, Jul 14, 5:23 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
623 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     Flash Flood      2 S Loves Park          42.29N 89.06W
07/13/2024                   Winnebago          IL   Fire Dept/Rescue

            Water rescue reported at Spring Creek Road
            and North 2nd Street.

&&

RO
Local storm report, Jul 14, 5:25 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
625 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     Flash Flood      2 SE Rockford           42.25N 89.06W
07/13/2024                   Winnebago          IL   Fire Dept/Rescue

            Water rescue reported at Broadway and
            Woodruff Ave.

&&

RO

The radar

The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
July 14, 5:50 AM CST
Where
Ogle County, 1.05 mi WSW of Oregon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.004, -89.348

Trees were blown down onto power lines along Pines Road west of Oregon.

Flood, De Kalb

When
July 14, 7:30 AM CST to 10:00 AM CST
Where
De Kalb County, 2.97 mi NNE of Fairdale to 3.46 mi NNE of Fairdale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.142, -88.916

A photo shared on social media showed roadway flooding near Irene Road and McNeal Road due to Trimble Run.

Thunderstorm Wind, Will

When
July 14, 7:39 AM CST to 7:40 AM CST
Where
Will County, 0.52 mi W of Joliet to 0.48 mi E of Joliet
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -88.100

Multiple reports of tree damage including snapped trees and tree limbs blown down were received from Joliet. Power lines were also blown down. Some roads were blocked by debris.

Thunderstorm Wind, Will

When
July 14, 7:40 AM CST
Where
Will County, 1.72 mi N of Joliet
Measured
50 kt (58 mph) estimated gust
Reported by
Local Official
Coordinates
41.555, -88.093

Tree limbs were blown down on the southeast side of Crest Hill.

Thunderstorm Wind, Will

When
July 14, 7:40 AM CST
Where
Will County, 2.05 mi N of Rockdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -88.120

Wind gusts were estimated to 60 mph. Tree limbs were blown down and power was lost.

Thunderstorm Wind, Will

When
July 14, 7:43 AM CST
Where
Will County, 0.42 mi ESE of Joliet
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.528, -88.082

Part of the roof of the Joliet Junior College was blown off, hitting the Illinois Rock and Roll Museum to its south and causing damage to that roof before landing on Cass Street.

Thunderstorm Wind, Kankakee

When
July 14, 8:25 AM CST
Where
Kankakee County, 1.04 mi E of Grant Park
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.240, -87.630

Trees and large tree limbs were blown down near Grant Park. Patches of corn were flattened east of Grant Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184575, 1184354, 1184341, 1184161, 1184162, 1184163, 1184334.